Alert archive / New Mexico / Flash Flood Warnings in 2015

Flash Flood Warning 25, NWS El Paso, TX

July 24, 2015Otero County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jul 24, 2015, 7:52 PM MDT for Otero County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2015, 7:52 PM MDT (01:52 UTC)
Expired
Jul 24, 2015, 10:45 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 25 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 1.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2015-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2015-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
3113 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

290 
WGUS54 KEPZ 250152
FFWEPZ
NMC035-250445-
/O.NEW.KEPZ.FF.W.0025.150725T0152Z-150725T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
752 PM MDT FRI JUL 24 2015

THE NATIONAL WEATHER SERVICE IN EL PASO  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL OTERO COUNTY IN SOUTH CENTRAL NEW MEXICO...

* UNTIL 1045 PM MDT
    
* AT 749 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO THREE INCHES OF RAIN HAVE
  ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  LA LUZ... 
  BURRO FLATS... 
  HIGH ROLLS... 
  MOUNTAIN PARK. 

FLOOD WATERS ARE MOVING DOWN FRESNAL AND LA LUZ CANYONS. THE FLOOD 
CREST IS EXPECTED TO REACH SECTION ROAD (COUNTY ROAD A59) AND LATER 
WILL CROSS RIATA ROAD FURTHER DOWNSTREAM WEST OF US HIGHWAY 54.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

REMAIN ALERT FOR FLOODING EVEN IN LOCATIONS NOT RECEIVING RAIN.
ARROYOS...STREAMS AND RIVERS CAN BECOME RAGING KILLER CURRENTS IN A
MATTER OF MINUTES...EVEN FROM DISTANT RAINFALL.

&&

LAT...LON 3301 10581 3294 10579 3295 10588 3297 10590
      3297 10600 3299 10600

$$

LANEY
1 follow-up statement
045 
WGUS74 KEPZ 250449
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1049 PM MDT FRI JUL 24 2015

NMC035-250458-
/O.EXP.KEPZ.FF.W.0025.000000T0000Z-150725T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OTERO NM-
1049 PM MDT FRI JUL 24 2015

...THE FLASH FLOOD WARNING FOR CENTRAL OTERO COUNTY HAS EXPIRED...

THE HEAVY RAIN HAS ENDED...BUT MOTORISTS ALONG RIATA ROAD WEST OF 
U.S. 54 SHOULD BE AWARE THAT SOME WATER MAY STILL BE FLOWING ACROSS 
THE ROAD AT THE LOW WATER CROSSING.

LAT...LON 3301 10581 3294 10579 3295 10588 3297 10590
      3297 10600 3299 10600

$$

TSB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 3:18 PM MDT, 4 hours 34 minutes earlier.

Area forecast discussion, Jul 24, 3:18 PM MDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
318 PM MDT FRI JUL 24 2015

.SYNOPSIS...
SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE BORDERLAND THOUGH
THE WEEKEND...THOUGH SOMEWHAT LESS COVERAGE THAN THE PAST SEVERAL
DAYS. SOUTH FLOW ALOFT HAS SUBTLY CHANGED TO EAST...WITH THE
RESULT BEING THE BEST MOISTURE FORCED OFF TO OUR WEST. HENCE THE
BEST CHANCE OF THUNDERSTORMS OVER THE NEXT SEVERAL DAYS WILL BE
WEST OF DEMING. LOOKS LIKE THE PATTERN WILL CHANGE BY THE MID
PORTION OF NEXT WEEK AS THE UPPER HIGH SHIFTS TO OUR WEST. THIS
WILL BRING DRIER AIR DOWN FROM THE NORTH. THOUGH THIS WILL LIMIT
THUNDERSTORMS SOME...IT WON'T COMPLETELY ELIMINATE THEM EITHER.
TEMPERATURES WILL REMAIN ABOVE NORMAL UNTIL THIS PATTERN CHANGES.

&&

.DISCUSSION...
LOOKS LIKE LONG RANGE MODELS ARE LOCKED IN ON SIGNIFICANT CHANGE
IN WEATHER PATTERN TOWARD THE END OF THE FORECAST PERIOD. BUT FOR
THE BULK OF THE FORECAST PERIOD...FIRST 5-6 DAYS...NOT MUCH
CHANGE. WV IMAGERY DOES SHOW UPPER HIGH SHIFTING A BIT FURTHER
NORTH WHICH BRINGS CWA UNDER EAST FLOW. THIS HAS PUSHED MAIN
TROPICAL PLUME OVER ARIZONA AND FAR WESTERN NEW MEXICO. OVER THE
NEXT FEW DAYS THIS SHOULD LIMIT MOST THUNDERSTORMS TO THE NORTHERN
ZONES AND FAR WESTERN ZONES. FOR TONIGHT...IN GENERAL EXPECT
BETTER COVERAGE OF THUNDERSTORMS OVER THE WESTERN THIRD OF THE
CWA. HOWEVER A LOOK AT IR/WV IMAGERY SHOWS EASTERLY WAVE SOUTHWEST
OF BROWNSVILLE SHOWING A LINE OF CONVECTION FORMING ALL THE WAY
FROM THAT WAVE NORTHWARD ACROSS THE BIG BEND AND JUST EAST OF THE
CWA. THIS LINE OF CONVECTION COULD DRIFT INTO THE EASTERN CWA
TONIGHT. FOR NOW WILL KEEP POPS IN ISOLATED CATEGORY BUT WILL HAVE
TO WATCH THAT CONVECTIVE LINE.

UPPER HIGH CONTINUES OVER NORTH TEXAS/OKLAHOMA THROUGH ABOUT
WEDNESDAY...WITH RESULTANT EASTERLY FLOW KEEP MAIN MOISTURE PLUME
WEST OF THE CONTINENTAL DIVIDE. WILL KEEP HIGHEST POPS OUT WEST
BUT DON'T DARE COMPLETELY REMOVE POPS IN THE EAST.

AFOREMENTIONED SIGNIFICANT WEATHER PATTERN CHANGES OCCURS LATER
WEDNESDAY INTO THURSDAY. GULF OF ALASKA UPPER LOW FINALLY KICKS
OUT EAST ACROSS THE NORTHERN U.S. TEXAS UPPER HIGH EVENTUALLY
SPLITS WITH THE PASSAGE AND THE WESTERN CENTER OVER THE GREAT
BASIN BECOMES THE DOMINANT FEATURE. BOTH GFS/ECMWF HAVE BEEN
CONSISTENT ON THIS FOR SEVERAL RUNS SO HAVE DECENT CONFIDENCE IN
THIS SOLUTION. THIS WOULD BASICALLY MEAN FROM THURSDAY INTO NEXT
WEEKEND THAT THUNDERSTORMS WOULD BECOME MUCH MORE SPOTTY AS
TROPICAL MOISTURE IS REPLACED BY MORE OF A RECYCLED MOIST/DRY
MIXED CONTINENTAL AIRMASS. BY WED/THUR PW'S MOSTLY UNDER ONE
INCH. NORTHERLY FLOW CLOUD STILL INDICATE POTENTIAL FOR
DISTURBANCES TO DROP DOWN AND KICK OFF THUNDERSTORMS BUT COVERAGE
MUCH LESS.

&&

.AVIATION...VALID 25/00Z-26/00Z. HIGH PRESSURE ALOFT CONTINUES TO
CHANNEL THE SUBTROPICAL MOISTURE PLUME INTO ARIZONA. RESIDUAL
MOISTURE AND INSTABILITY REMAINS FOR ISOLATED SHOWERS AND
THUNDERSTORMS MAINLY OVER THE SACRAMENTO MOUNTAINS AND THE GILA
WILDERNESS.  IN GENERAL FEW-SCT080 100-1420 AND 250. ISOLD CB/TS
MAINLY OVER SACS AND GILAS 18Z-04Z...SCT-BKN070 BKN100 VSBY 6SM
TSRA...WINDS VRB25G35KT.  SFC WINDS IN GNRL W-WNW 5-10 KTS WEST OF
THE RIO GRANDE AND E-SE 5-10 KTS EAST OF THE RIO GRANDE THRU THE PD.

.FIRE WEATHER... EVEN WITH SOME DRYING IN THE ATMOSPHERE...THERE IS
STILL AMPLE MOISTURE OVER FAR WEST TEXAS AND SOUTHERN NEW MEXICO TO
GENERATE SOME AFTERNOON AND EVENING STORMS INTO THE WEEKEND. THE
DEEPER MOISTURE PLUME IS GRADUALLY SHIFTING WEST AND AREAS EAST OF
THE CONTINENTAL DIVIDE SHOULD SEE FEWER STORMS THROUGH THE WEEKEND.
TEMPERATURES WILL TREND UPWARD TO ABOVE SEASONAL NORMALS. THERE
STILL IS A THREAT OF ISOLATED HEAVY RAIN AND LOCAL FLASH FLOODING IN
A FEW AREAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 75 100  75 102 /  10   0  20  10
SIERRA BLANCA           71  96  70  98 /  20  10  20  20
LAS CRUCES              70  97  71  99 /  20   0  20  10
ALAMOGORDO              70  98  70 100 /  20  20  20  30
CLOUDCROFT              50  76  50  76 /  30  40  40  40
TRUTH OR CONSEQUENCES   70  96  71  98 /  20  20  20  20
SILVER CITY             63  88  64  89 /  20  30  20  30
DEMING                  70  98  71  99 /  20  10  20  10
LORDSBURG               68  95  68  98 /  30  10  20  10
WEST EL PASO METRO      74 100  74 101 /  10   0  20  10
DELL CITY               71  99  72 103 /  10  20  20  10
FORT HANCOCK            74  99  73 102 /  20   0  20  10
LOMA LINDA              70  96  70  95 /  20  10  20  10
FABENS                  73 100  73 102 /  10   0  20  10
SANTA TERESA            73  98  73 100 /  10   0  20  10
WHITE SANDS HQ          72  98  72 100 /  20   0  20  10
JORNADA RANGE           69  98  69 100 /  20   0  20  10
HATCH                   69  98  69 100 /  20  10  20  20
COLUMBUS                71  97  71  99 /  20   0  20  10
OROGRANDE               72  98  72  99 /  10  10  20  10
MAYHILL                 56  85  56  84 /  20  40  40  40
MESCALERO               55  86  55  85 /  20  40  30  40
TIMBERON                56  85  56  84 /  30  40  30  30
WINSTON                 60  87  60  88 /  30  30  30  40
HILLSBORO               66  96  67  96 /  30  20  20  30
SPACEPORT               69  97  69  98 /  20  10  20  20
LAKE ROBERTS            58  87  58  88 /  30  40  30  50
HURLEY                  65  92  65  93 /  20  20  20  30
CLIFF                   65  94  66  98 /  30  20  20  20
MULE CREEK              62  93  63  95 /  30  20  20  20
FAYWOOD                 65  93  66  93 /  20  20  20  30
ANIMAS                  67  95  68  98 /  30  10  20  20
HACHITA                 68  96  68  98 /  30   0  20  10
ANTELOPE WELLS          66  92  67  94 /  30  20  30  30
CLOVERDALE              64  90  65  90 /  30  20  30  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

HEFNER/NOVLAN
Hazardous weather outlook, Jul 24, 11:20 AM MDT, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1120 AM MDT FRI JUL 24 2015

NMZ401>409-412-414>416-251730-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
CENTRAL TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
1120 AM MDT FRI JUL 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WITH A FEW STORMS PRODUCING HEAVY RAINFALL
OF OVER ONE INCH PER HOUR...ALONG WITH LOCAL FLOODING. PEA SIZED
HAIL AND GUSTY WINDS TO 45 MPH ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS CONTINUING. COVERAGE
PERHAPS LESSING SOME AFTER SATURDAY. MAIN HAZARDS ARE HEAVY
RAIN/LOCAL FLOODING...AND WIND GUSTS TO 40 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NMZ410-411-413-417-TXZ418>424-251730-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
SOUTHERN TULAROSA BASIN-OTERO MESA-WESTERN EL PASO COUNTY-
EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1120 AM MDT FRI JUL 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS THIS EVENING. A FEW OF THESE STORMS COULD
PRODUCE HEAVY RAINFALL AND LOCAL FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ISOLATED THUNDERSTORMS...MOSTLY IN THE EVENINGS. SOME HEAVY
RAINFALL AND LOCAL FLOODING POTENTIAL WILL CONTINUE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 11:29 AM MDTAreal Flood AdvisoryEPZOtero3 hr
Jul 25, 3:04 PM MDTSpecial Weather StatementEPZSierra26 min

Nearby

Flash Flood Warnings in New Mexico, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.